Maine, 2013

Blizzard in Maine, February 17 to 18, 2013

February 17 to 18, 2013 · NWS CAR · 10 events in 10 counties and zones

Rapidly intensifying low pressure tracked from the southeast coast to a location southeast of Cape Cod during the night of the 16th. The low further intensified while tracking to Nova Scotia during the 17th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracked from the southeast coast to a location southeast of Cape Cod during the night of the 16th. The low further intensified while tracking to Nova Scotia during the 17th. Blizzard conditions developed through the afternoon and evening hours of the 17th. |Storm total snow accumulations during the blizzard generally ranged from 2 to 4 inches across northern areas...with 4 to 6 inches Downeast. This was in addition to 4 to 7 inches of snow which had fallen across the region within the previous 12 hours from another storm. Wind gusts of 40 to 50 mph were common across the region...with occasional gusts to around 55 mph...producing extensive blowing and drifting snow along with whiteout conditions. The tight pressure gradient between the intense low across Newfoundland and high pressure to the west kept strong gusty winds across the region into the 18th. Blizzard conditions diminished through the morning hours of the 18th...though gusty winds produced areas of blowing snow across eastern areas into the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 17, 12:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 17, 12:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1223 PM EST SUN FEB 17 2013

.SYNOPSIS...
LOW PRESSURE SOUTHEAST OF CAPE COD WILL RAPIDLY INTENSIFY
WHILE TRACKING TOWARD NOVA SCOTIA TODAY. THE STRONG LOW WILL THEN
EXIT THROUGH THE MARITIMES MONDAY. HIGH PRESSURE WILL BUILD EAST
MONDAY NIGHT.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 1215L: MAINLY LGT SNOW CONTS ACROSS THE ERN 2/3 OF THE FA
ATTM W/ ENHANCED AREA OF SNOW - FROM THE REMNANTS OF THE OLD
INVERTED TROF - XTNDG N-S ACROSS OUR W CENTRAL AREAS ATTM. ANOTHER
ENHANCED AREAS NOTED LIFTING NWWRD ACROSS S CENTRAL AND SWRN NB
AND HAS REACHED OUR XTRM SERN AREAS AND WILL MN INTO E CENTRAL
AREAS NXT 1-2 HRS AND INTO NERN AREAS BY MID AFTN. CURRENT POPS/WX
GRIDS LOOK GOOD ATTM... JUST NEEDED TO MAKE A MINOR ADJUSTMENT TO
THE HRLY TEMPS AND FCST HIGHS W/ BOTH LOWERED BY SEVERAL DEGREES.

UPDATE 0930L: LGT SNOW - MAINLY THE REMNANTS OF THE INVERTED TROF
WHICH HAS BEEN OVR ERN AREAS FOR THE LAST 24-36 HRS - CONTS TO
ROTATE WWRD AS DEEP LOW PRES ORGANIZED WELL S OF THE AREA. PRECIP
ASSOCIATED W/ THIS SYSTEM NOTED LIFTING NWWRD ACROSS SRN NB AND
SHOULD LIFT UP INTO SERN AREAS NXT HR AND EVENTUALLY OVERSPREAD
ERN/NERN AREAS LATER THIS AM. WHILE WE SHOULD STAY ON THE WRN
FRINGE OF THIS SYSTEM W/ MAINLY JUST LGT SNOW...WINDS CONT TO BE
THE BIG CONCERN W/ BLIZZARD CONDS STILL THE MAIN THREAT FROM THIS
AFTN INTO MON. ATTM...CURRENT GRIDS APPEAR ON TRACK W/ NO MAJOR
CHANGES NEEDED ATTM.

5:40 AM UPDATE...SNOW OF VARYING INTENSITY CONTINUES ACROSS THE
AREA. WINDS WILL STEADILY INCREASE THIS MORNING AND AREAS OF
BLOWING SNOW WILL BECOME MORE WIDESPREAD THROUGH THE DAY.

A STRONG SHORTWAVE ROUNDING THE BOTTOM OF A LARGE TROUGH MOVING
THROUGH THE SOUTHEAST IS DEVELOPING LOW PRESSURE OFF THE SOUTHEAST
COAST. THE LOW IS EXPECTED TO RAPIDLY STRENGTHEN AS IT TRACKS
NORTH NORTHEAST WELL OFF THE MID ATLANTIC COAST THIS MORNING THEN
ON ACROSS NOVA SCOTIA LATE TODAY. THE TRACK OF THE LOW FAVORS A
MODERATE SNOWFALL OVER EASTERN PARTS OF THE FORECAST AREA WITH
LIGHT SNOW TO THE WEST. THE STORM SYSTEM WILL BE VERY LARGE WITH A
TIGHT GRADIENT EXTENDING WELL WEST OF THE SYSTEM ACROSS THE ENTIRE
AREA TODAY. AS THE LOW CONTINUES TO INTENSIFY AND TRACK TO OUR
EAST LATER TODAY AND TONIGHT WINDS ARE EXPECTED TO INCREASE TO 20
TO 30 MPH WITH GUSTS UP TO 45 MPH. BLOWING AND DRIFTING WILL
BECOME EXTENSIVE...ESPECIALLY IN THE OPEN AREAS IN THE EAST WHERE
SEVERAL INCHES OF LIGHT FLUFFY SNOW HAS ALREADY FALLEN IN THE LAST
24 HOURS. BLIZZARD WARNINGS ARE BEING ISSUED FOR EASTERN AREAS
WHERE 4 TO 6 INCHES OF ADDITIONAL SNOWFALL ACCOMPANIED BY
WIDESPREAD BLOWING AND DRIFTING AND VISIBILITIES BELOW A QUARTER
MILE ARE EXPECTED. WINTER WEATHER ADVISORIES FOR SNOW AND BLOWING
SNOW WILL REMAIN UP FOR WESTERN AREAS. THE SNOW WILL GRADUALLY
TAPER OFF OVERNIGHT TONIGHT BUT STRONG GUSTY NORTHWEST WINDS WILL
CONTINUE TO CAUSE WIDESPREAD BLOWING AND DRIFTING ESPECIALLY
ACROSS OPEN AREAS.&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
INTENSE LOW PRESSURE WILL MOVE ACROSS NEWFOUNDLAND MONDAY WITH
HIGH PRESSURE TO THE WEST. THE TIGHT PRESSURE GRADIENT BETWEEN
THESE SYSTEMS WILL KEEP STRONG GUSTY WINDS ACROSS THE REGION
MONDAY WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS UP TO 45
MPH. EXTENSIVE BLOWING AND DRIFTING SNOW WILL PERSIST ACROSS THE
FORECAST AREA MONDAY...WITH VISIBILITIES BELOW A QUARTER MILE AT
TIMES ACROSS EASTERN AND DOWNEAST PORTIONS OF THE FORECAST AREA
WHERE A BLIZZARD WARNING WILL REMAIN IN EFFECT INTO THE AFTERNOON.
OTHERWISE...MOSTLY CLOUDY SKIES WITH A CHANCE OF SNOW SHOWERS ARE
EXPECTED ACROSS NORTHERN AREAS MONDAY WITH DECREASING CLOUDS
ACROSS THE REST OF THE FORECAST AREA. HIGH PRESSURE WILL BUILD
ACROSS THE REGION MONDAY NIGHT THROUGH EARLY TUESDAY. CLOUD COVER
WILL THEN INCREASE TUESDAY AFTERNOON IN ADVANCE OF LOW PRESSURE
APPROACHING FROM THE WEST WITH A CHANCE OF SNOW...POSSIBLY MIXED
WITH RAIN DOWNEAST. SNOW IS EXPECTED ACROSS THE REGION TUESDAY
NIGHT...POSSIBLY MIXED WITH RAIN AT TIMES EARLY NEAR THE COAST.
ACCUMULATING SNOW IS EXPECTED TUESDAY NIGHT. TEMPERATURES WILL BE
AT SLIGHTLY BELOW NORMAL LEVELS MONDAY...WITH ABOVE NORMAL LEVEL
TEMPERATURES TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE APPROACHING LOW WILL WEAKEN WEDNESDAY...WHILE A NEW LOW
DEVELOPS ACROSS MAINE. THE NEW LOW WILL KEEP SNOW ACROSS THE
REGION WEDNESDAY...MOST PERSISTENT ACROSS NORTHERN AREAS.
ADDITIONAL SNOW ACCUMULATION IS POSSIBLE WEDNESDAY...PARTICULARLY
ACROSS NORTHERN AREAS. THE LOW WILL SLOWLY LIFT NORTHEAST
WEDNESDAY NIGHT THROUGH THURSDAY...WITH LINGERING SNOW SHOWERS
ACROSS MOSTLY THE NORTH/MOUNTAINS AND PARTLY CLOUDY SKIES DOWNEAST.
HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY WITH MOSTLY
CLEAR SKIES. LOW PRESSURE COULD THEN APPROACH SATURDAY WITH
INCREASING CLOUDS ALONG WITH A CHANCE OF SNOW SHOWERS. TEMPERATURES
SHOULD BE AT NEAR NORMAL LEVELS WEDNESDAY THROUGH SATURDAY.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR CONDITIONS IN SNOW AND BLOWING SNOW ACROSS THE AREA
ARE EXPECTED TODAY AND TONIGHT. VISIBILITIES MAY DROP TO NEAR ZERO
AT TIMES ACROSS OPEN AIRFIELDS LATER TODAY INTO TONIGHT.

SHORT TERM: STRONG GUSTY WINDS ARE EXPECTED ACROSS THE REGION
MONDAY WITH SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45
MPH. THESE WINDS WILL PRODUCE BLOWING SNOW WHICH COULD REDUCE
VISIBILITIES BELOW A QUARTER MILE AT TIMES. GENERALLY VFR
CONDITIONS ARE EXPECTED ACROSS THE REGION MONDAY NIGHT INTO EARLY
TUESDAY. MVFR CONDITIONS COULD BEGIN TO DEVELOP TUESDAY AFTERNOON.
MVFR/IFR CONDITIONS ARE EXPECTED ACROSS THE REGION TUESDAY NIGHT
INTO WEDNESDAY. OCCASIONAL MVFR CONDITIONS ARE THEN EXPECTED
ACROSS NORTHERN AREAS LATER WEDNESDAY INTO THURSDAY. GENERALLY
VFR CONDITIONS ARE EXPECTED DOWNEAST LATER WEDNESDAY INTO
THURSDAY.

&&

.MARINE...
NEAR TERM: A STORM WARNING HAS BEEN ISSUED FOR STRONG NORTH WINDS
BECOMING NORTHWEST LATER TODAY AND CONTINUING INTO TONIGHT.

SHORT TERM: A STORM WARNING REMAINS IN EFFECT THROUGH MONDAY
MORNING...WITH GALE CONDITIONS EXPECTED MONDAY AFTERNOON INTO
EARLY MONDAY NIGHT. CONDITIONS COULD BRIEFLY FALL BELOW SMALL
CRAFT ADVISORY LEVELS TUESDAY. SMALL CRAFT ADVISORY CONDITIONS
ARE THEN EXPECTED AGAIN TUESDAY NIGHT THROUGH THURSDAY.
VISIBILITIES WILL BE REDUCED IN RAIN AND SNOW LATER TUESDAY INTO
WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING UNTIL 4 PM EST MONDAY FOR MEZ002-005-006-011-
     015>017-029-030-032.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST MONDAY FOR MEZ001-003-
     004-010-031.
MARINE...STORM WARNING UNTIL 10 AM EST MONDAY FOR ANZ050>052.

&&

NEAR TERM...KHW
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...KHW
MARINE...KHW/NORCROSS
Hazardous weather outlook, Feb 17, 7:57 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
757 AM EST SUN FEB 17 2013

MEZ002-005-006-011-015>017-029-030-032-181200-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
757 AM EST SUN FEB 17 2013

...BLIZZARD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTHERN
MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW AND WIND REPORTS WILL BE NEEDED TODAY THROUGH MONDAY.

MEZ001-003-004-010-031-181200-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
757 AM EST SUN FEB 17 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW AND WIND REPORTS WILL BE NEEDED TODAY THROUGH MONDAY.

ANZ050>052-181200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
757 AM EST SUN FEB 17 2013

...STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Southern Penobscot

When
February 17, 2:00 PM EST to February 18, 3:30 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

Blizzard, Interior Hancock

When
February 17, 2:00 PM EST to February 18, 3:30 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

Blizzard, Northeast Aroostook

When
February 17, 3:00 PM EST to February 18, 10:00 AM EST
Where
Northeast Aroostook forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches...along with blizzard conditions. Whiteout conditions contributed to a fatal traffic accident (M22VE) near Presque Isle during the morning of the 18th. The accident involved a pickup truck...an SUV...a snow plow and a logging truck. In addition to the fatality...another individual sustained life threatening injuries in the accident.

Blizzard, Northern Penobscot

When
February 17, 3:00 PM EST to February 18, 10:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches...along with blizzard conditions.

Blizzard, Southeast Aroostook

When
February 17, 3:00 PM EST to February 18, 10:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches...along with blizzard conditions.

Blizzard, Coastal Hancock

When
February 17, 4:00 PM EST to February 18, 3:30 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

Blizzard, Central Washington

When
February 17, 4:00 PM EST to February 18, 10:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

Blizzard, Coastal Washington

When
February 17, 4:00 PM EST to February 18, 10:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

Blizzard, Northern Washington

When
February 17, 4:00 PM EST to February 18, 10:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

Blizzard, Central Penobscot

When
February 17, 5:00 PM EST to February 18, 10:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches...along with blizzard conditions.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Northeast Aroostook2013-02-1822MaleVehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435750, 435752, 435755, 435756, 435757, 435754, 435759, 435760, 435761, 435758.